Is the heparin-induced thrombocytopenia-like syndrome associated with ChAdOx vaccine related to the vaccine itself or to an autoimmune reaction to severe acute respiratory syndrome 2 coronavirus: insights and implications from previous reports in infected cases?

Egypt, 23 April 2021, New Microbe and New Infect

Summary

Increasing evidence suggests that SARS-CoV-2 is an independent risk factor for PF4 autoantibody development, regardless of previous heparin therapy. The reports encountered following ChAdOx vaccination and SARS-CoV-2 infection advocate for this hypothesis. This information warrants clinicians to screen for specific autoantibodies in any individual with COVID-19 and in ChAdOx-vaccinated individuals presenting with a thrombotic event. It may also lead to advances in the anti-coagulant regimens and treatments used in these patients; such as avoidance of heparin-based anticoagulants and the use of immunoglobulins and Hep-like molecules that can disrupt PF4–glycosaminoglycan complexes. Finally, yet importantly, the autoimmune reaction observed with ChAdOx vaccine, might not only be mediated by SARS-CoV-2 antigens but also by the adenovirus used as a vector for this vaccine. Recipients of similar vaccines using the same technology should therefore be followed up for similar thombotic thrombocytopenic events.

Download PDF

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s